Alert archive / Maryland / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 1, 2025, 3:48 PM EDT for Allegany County, Garrett County, Maryland; Mineral County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2025, 3:48 PM EDT (19:48 UTC)
- Expired
- May 1, 2025, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Allegany County, MD, Garrett County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:28 PM EDT, 20 minutes earlier.
Area forecast discussion, May 1, 3:28 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 328 PM EDT Thu May 1 2025 .SYNOPSIS... A warm front will lift north through the area this evening. A cold front will gradually approach from the west before moving through late in the weekend. This frontal zone stalls nearby into the early to middle portions of next week while multiple waves of low pressure track along it. && .NEAR TERM /THROUGH FRIDAY/... Isolated showers and thunderstorms have developed from Garrett County southwest to Front Royal along a retreating frontal zone. T-storm coverage is expected to increase a bit late this afternoon into this evening as frontal zone lifts into southern Pennsylvania. An isolated severe storm or two is possible across the area as warm front lifts through. Things should quiet overnight with loss of diurnal heating and lack of forcing mechanism. It should be a few degs warmer Fri which means there will be more instability to fuel t-storms. A lee-side trof developing in the afternoon may help trigger scattered afternoon showers and t-storms along and east of I-95, although CAM guidance seems less enthusiastic about storm development than today. This may be due to potential drying/mixing of surface dewpoints. Given very warm conditions and steep low-level lapse rates, isolated severe storms are possible. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Weather will turn wetter and more unsettled Sat afternoon through the weekend, particularly Sat night into Sunday as heights fall in advance of a developing cutoff low over the Midwest and lower OH River Valley. Most guidance indicate a large moisture plume and areas of large scale ascent/upper level divergence ahead of the cutoff low to support widespread showers/rain and multiple inches of rain. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong blocking pattern will lock an upper-level low over the eastern CONUS through much, if not all, of the long term period of the forecast. The ULL will be to our west for much of the period, which should keep temperatures into the 70s throughout the period, with daily chances for showers and thunderstorms. Ensemble probabilities for 1 and 2 inches of rain continue to increase through the long term, but probabilities for 4 inches remain low at this time. Given the ongoing drought (IAD is down nearly 33" going back to 2021), hopefully this rain is more beneficial than problematic. Still a bit of uncertainty on how quickly the ULL pulls away midweek. If areas get several rounds of thunderstorms during this time, there could be a flooding threat, but nothing is standing out at this point. Same with severe weather threat, nothing stands out at this point, but eventually this will eject east, and there could be a severe threat when it eventually does depart. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Scattered t-storms today and Fri, becoming more numerous Saturday. High probability of some flight restrictions Saturday. MVFR to IFR conditions at all terminals possible with showers and thunderstorms Sunday into Monday night. Northerly winds Sunday become more easterly by the second half of Monday. Winds generally less than 15 kts outside of any thunderstorms. && .MARINE... Possible SCA conditions across the southern waters Saturday in SSW to S flow. SMWs may also be required. Northerly winds expected Sunday with gusts largely below SCA criteria. Winds become easterly to southeasterly on Monday and remain below SCA criteria. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...CJL AVIATION...LFR/CJL MARINE...LFR/CJL
Hazardous weather outlook, May 1, 3:16 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 316 PM EDT Thu May 1 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-021930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 316 PM EDT Thu May 1 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A strong thunderstorm may lead to gusty winds over the waters through this evening, especially south of Cobb Island along the Tidal Potomac River and south of North Beach on the Maryland Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-021930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 316 PM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight There is an isolated threat for flash flooding late this afternoon and evening across portions of the eastern West Virginia panhandle. A strong storm may lead to locally damaging wind gusts and large hail as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-021930- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 316 PM EDT Thu May 1 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight There is an isolated threat for flash flooding late this afternoon and evening across western Maryland southward to Grant County. A strong storm may lead to locally damaging wind gusts and large hail as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 3:32 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
332 PM EDT Thu May 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Marine Tstm Wind 4 SSW Piney Point 38.09N 76.54W
05/01/2025 M39 mph ANZ537 MD Mesonet
&&
Event Number LWX2504557
BELAKThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:09 PM EDT | Special Marine Warning | LWX | 66 min | |
| May 1, 4:13 PM EDT | Special Marine Warning | LWX | 62 min | |
| May 1, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 25 min |
| May 1, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 48 min |
| May 1, 5:13 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 47 min |
| May 1, 6:39 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2025Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.